Nebraska, 2020

High Wind in Nebraska, December 22 to 23, 2020

December 22 to 23, 2020 · NWS CYS · 7 events in 7 counties and zones

High winds spilled out of Wyoming in the the Nebraska Panhandle where most areas recorded wind gusts of 60 to 70 MPH overnight on the 22nd into the 23rd.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds spilled out of Wyoming in the the Nebraska Panhandle where most areas recorded wind gusts of 60 to 70 MPH overnight on the 22nd into the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 22, 4:55 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 22, 4:55 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
455 PM MST Tue Dec 22 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 230 PM MST Tue Dec 22 2020

Forecast challenges deal with strong winds through Wednesday.
Currently...cold front approaching from the west...currently
located from Cody to Riverton to just east of Evanston this
afternoon at 11AM on surface analysis. Radar showing area of
snow showers just west of Rawlins...moving east. Winds have been
slow to materialize...even in the wind prone areas. Right now in
WYZ 110 (Arlington)...gusts in the upper 40s are being reported
with 850/700mb Craig to Casper height gradients of 48 and 49 mtrs
respectively.

With the slow onset of winds...decided to delay onset of wind
warnings outside the wind prone areas until 5PM this afternoon.
This is when the front begins to push through the CWA and we get
the downward motions behind the front. Also upgraded the watches
we had out and started them at 8PM east of the Laramie Range and
southern Panhandle.

Snow squalls still look good as the front moves into Carbon and
Albany Counties this afternoon. HRRR simulated radar showing
pretty healthy line of snow showers pushing into eastern Carbon
and Albany County towards 00Z. NAM12 Snow Squall Parameter up
around 6-8 at this time as well. So evening shift will need to be
on the outlook for these bands.

Bora wind event behind the front for late tonight into Wednesday
as wind turn northwesterly. GFS showing 50+ knots from 700mbs down
to 850mbs from the Summit all the way into the Panhandle
beginning after 03Z tonight. These strong winds continue through
18Z.

.LONG TERM...(Friday through Tuesday)
Issued at 230 PM MST Tue Dec 22 2020

High pressure continues to dominate the Southeast through the Great
Lakes as a low pressure cell and it's associated cold front digs
to the southeast. Mostly sunny and windy conditions expected as
we head into the weekend as a ridge of high pressure sets up over
the region, along with work heights indicating the Craig to Casper
gradients greater than 45 meters starting early Saturday and
lasting throughout the day. Next round of weather is expected
Saturday evening as a series of upper level troughs push through
the region, giving the chance for some light snow, primarily east
of LAR and along the Sierra Madres. Next chance for snow for
southeastern Wyoming and the Nebraska Panhandle appears to be next
Tuesday. Current model guidance has an area of low pressure
setting up on the southeastern corner of Colorado, which will
provide decent moisture from the south, wrap around snow, and
upslope flow. Current POPs are around 25 to 47 across the CWA.
However, will need to continually monitoring the tracking of this
system and determine the likelihood of it's positioning, which
will greatly determine the system impacts across the Rockie
Mountain West through the Great Plains.

&&

.AVIATION...(For the 00Z TAFS through Wednesday afternoon)
Issued at 455 PM MST Tue Dec 22 2020

Strong cold front about to push through KCYS in the next hour. Brief
rainfall has changed to all snow with LIFR conditions for KRWL and
KLAR.  Expect LIFR to IFR conditions to be brief this evening and
tonight with mainly a wind event through Wednesday for the high
valleys and eastern high plains into western Nebraska.

HAZARDS/WEATHER TRENDS: Weather trends will be very tricky over the
next 12 hours due to the brief nature of heavy snow showers, with
some additional light snow possible later tonight. For now, kept VFR
conditions prevailing with brief IFR/LIFR VIS due to locally heavy
snow showers through 02z for mainly the Wyoming terminals.  Expect
strong winds to be the main threat, with gusts over 50 knots
expected across most terminals beginning shortly and continuing
through Wednesday morning.  Winds may diminish a bit for KRWL and
KLAR after 08z, but this should be brief. MVFR CIGS, or lower, will
likely return across the eastern plains overnight.

&&

.FIRE WEATHER...
Issued at 349 AM MST Tue Dec 22 2020

Winds will be strong over the next few days as a strong cold front
passes through the region today, finally exiting midday Wednesday. A
High Wind Warning has been issued to cover the wind threat this
front will bring. Humidities will be in the 20s during this period.
Snow showers will accompany the front as well, but not expecting a
wetting liquid. A ridge of high pressure aloft will build into the
region Friday and Saturday - humidity will drop to near critical at
this time, though winds will decrease as well. Another chance for
winds and light precip again next week
&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...High Wind Warning from 5 PM this afternoon to 2 PM MST Wednesday
     for WYZ104-105-108-109-113-115-118-119.

     High Wind Warning from 8 PM this evening to 2 PM MST Wednesday
     for WYZ101-102-107.

     High Wind Warning until 11 AM MST Friday for WYZ106-110-116-117.

     Winter Weather Advisory until 11 AM MST Wednesday for WYZ110-112-
     114.

NE...High Wind Warning from 5 PM this afternoon to 2 PM MST Wednesday
     for NEZ002-095.

     High Wind Warning from 8 PM this evening to 2 PM MST Wednesday
     for NEZ003-019>021-054-055-096.

&&

SHORT TERM...GCC
LONG TERM...MD
AVIATION...TJT
FIRE WEATHER...AB
Hazardous weather outlook, Dec 22, 5:02 AM MST, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
502 AM MST Tue Dec 22 2020

NEZ003-019>021-054-055-096-WYZ101-102-107-231215-
Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-
502 AM MST Tue Dec 22 2020

This hazardous weather outlook is for portions of south and
central Nebraska Panhandle and east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Watch is in effect for these areas until Wednesday
afternoon at 21Z for wind gusts up to 65 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Breezy conditions are possible until Friday afternoon but forecast
confidence is low for any warnings at this time.

.Spotter information statement...

Spotters are encouraged to report high winds in excess of 58 mph
and or sustained winds of 40 mph or higher to the National Weather
Service in Cheyenne.

NEZ002-095-WYZ104>106-108>110-113-115>119-231215-
Dawes-North Sioux-Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-Goshen County-
Central Carbon County-North Snowy Range Foothills-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
502 AM MST Tue Dec 22 2020

This hazardous weather outlook is for portions of Dawes-North
Sioux in western Nebraska Panhandle and south central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Winds will increase across these areas with gusts up to 70 mph
possible by Tuesday morning thus a High Wind Warning is in
effect until Wednesday afternoon at 21Z. Wind prone areas will
continue in a High Wind Warning until Friday morning at 11 AM MST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong wind gusts are possible until Friday morning at 11 AM for
areas along I80 and I25 at Arlington, Elk Mountain and Bordeaux.

.Spotter information statement...

Spotters are encouraged to report high winds in excess of 58 mph
and or sustained winds of 40 mph or higher to the National Weather
Service in Cheyenne.

WYZ103-111-112-114-231215-
North Laramie Range-Southwest Carbon County-Sierra Madre Range-
Snowy Range-
502 AM MST Tue Dec 22 2020

This hazardous weather outlook is for portions of the Sierra Madre
Range and Snowy Range.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low at this
time.

.Spotter information statement...

Spotter activation will not be required.

AW/AB

In the hours before

Local storm report, Dec 22, 6:33 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
633 PM MST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     NON-TSTM WND GST 12 SSE HORSE CREEK      41.25N 105.09W
12/22/2020  M69 MPH          LARAMIE            WY   TRAINED SPOTTER

&&

RUBIN
Local storm report, Dec 22, 6:47 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
647 PM MST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     BLIZZARD         2 WNW BUFORD            41.13N 105.34W
12/22/2020                   ALBANY             WY   MESONET

            HEAVY SNOW SQUALL AT LONE TREE INTERSTATE 80
            WEST OF CHEYENNE. VISIBILITY 1/8 TO 1/4 MILE
            FOR 40 MINUTES. WIND GUSTS BETWEEN 43 TO 47
            MPH.

&&

TT
Local storm report, Dec 22, 6:48 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
648 PM MST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     NON-TSTM WND GST 11 SE ARLINGTON         41.50N 106.05W
12/22/2020  M66 MPH          ALBANY             WY   MESONET

            WYDOT SENSOR AT STROUSS HILL.

&&

TT
Local storm report, Dec 22, 6:52 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
652 PM MST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     NON-TSTM WND GST 8 S SIBLEY PEAK         42.32N 105.05W
12/22/2020  M61 MPH          PLATTE             WY   MESONET

            WYDOT SENSOR AT COLEMAN. SUSTAINED WINDS OF
            42 MPH.

&&

TT
Local storm report, Dec 22, 7:03 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
703 PM MST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     NON-TSTM WND GST 11 SE ARLINGTON         41.50N 106.05W
12/22/2020  M80 MPH          ALBANY             WY   MESONET

            WYDOT SENSOR AT STROUSS HILL. SUSTAINED
            WINDS OF 45 MPH.

0656 PM     NON-TSTM WND GST 8 S SIBLEY PEAK         42.32N 105.05W
12/22/2020  M71 MPH          PLATTE             WY   MESONET

            WYDOT SENSOR AT COLEMAN. SUSTAINED WINDS AT
            50 MPH.

0652 PM     NON-TSTM WND GST 2 E ARLINGTON           41.59N 106.18W
12/22/2020  M59 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT ARLINGTON EAST. SUSTAINED
            WINDS OF 42 MPH.

&&
Local storm report, Dec 22, 7:09 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     NON-TSTM WND GST 7 SW FEDERAL            41.19N 105.20W
12/22/2020  M62 MPH          LARAMIE            WY   MESONET

            WYDOT SENSOR AT WILDCAT TRAIL. HIGHWAY 210.

&&

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Kimball

When
December 22, 7:25 PM MST to December 23, 5:56 AM MST
Where
Kimball forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

AWOS station K1FW Foxtrot (Dix) reported wind gust. Kimball Municipal Airport AWOS station KIBM also reported 61 MPH wind gusts during this time.

High Wind, Cheyenne

When
December 22, 8:36 PM MST to December 23, 8:53 AM MST
Where
Cheyenne forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Sidney Municipal Airport ASOS station KSNY reported wind gusts.

High Wind, Scotts Bluff

When
December 22, 8:50 PM MST to December 23, 5:53 AM MST
Where
Scotts Bluff forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Scottsbluff Airport ASOS station KBFF reported wind gusts.

High Wind, North Sioux

When
December 23, 12:24 AM MST to 4:24 AM MST
Where
North Sioux forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

RAWS mesonet station MTRN1 Montrose reported wind gusts.

High Wind, Dawes

When
December 23, 1:53 AM MST to 2:34 AM MST
Where
Dawes forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Chadron Municipal Airport ASOS station KCDR reported wind gust.

High Wind, Box Butte

When
December 23, 2:53 AM MST to 3:53 AM MST
Where
Box Butte forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Alliance Municipal Airport ASOS station KAIA reported wind gust.

High Wind, Banner

When
December 23, 2:56 AM MST to 6:56 AM MST
Where
Banner forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

AWOS station K1CW Charlie (Gering) recorded wind gusts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930955, 930956, 930960, 930954, 930950, 930951, 930958.